Rip Current, Porter
- When
- June 20, 5:50 PM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A 19 year old man and a 14 year old female family member began struggling in choppy waves in Lake Michigan where a rip current may have carried them into deeper water. A witness was able to rescue the 14 year old girl.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 19 year old man and a 14 year old female family member began struggling in choppy waves in Lake Michigan where a rip current may have carried them into deeper water. A witness was able to rescue the 14 year old girl. The 19 year old man was located unresponsive by other witnesses. He was transported to a nearby hospital where he was pronounced dead. Waves at the nearby Michigan City buoy were 2 to 3 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 5:32 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 632 PM CDT Tue Jun 20 2023 .SHORT TERM... Issued at 141 PM CDT Tue Jun 20 2023 Through Wednesday night... Visible satellite imagery depicts developing cumulus across parts of Indiana along the northern flanks of an expansive cyclonic upper low pinwheeling across the Tennessee River Valley. As an associated inverted surface trough drifts west across the region this evening, can't entirely discount a stray sprinkle meandering into our far south and east, but largely dry conditions look to remain. Overall similar weather conditions are expected on Wednesday although we look to pick up a little more in the way of moisture as an embedded vort max wobbles across central Indiana and Illinois. While it again looks like dewpoints will mix out a bit during the afternoon, there are some indications we may build just enough instability to squeeze out a shower or two. That said, seeing a lot of soundings that hang onto a warm/dry layer in the 600-700 mb layer which looks pretty inhibitive to updraft development, so have retained a precip-free forecast for the time being. Elevated fire weather concerns will remain as southeasterly breezes develop and afternoon RHs fall into the 30-35 percent range. Modest isentropic ascent will wander across the region Wednesday night but outside of an increase in mid-level cloud cover, things should remain dry. Carlaw && .LONG TERM... Issued at 141 PM CDT Tue Jun 20 2023 Thursday through Tuesday... Thursday through Saturday will be dry and warm as a Rex block over the eastern Great Lakes slowly decays. Blended NBM guidance advertises highs ranging from the upper 80s to lower 90s each day with overnight lows in the lower 60s. With 850mb temperatures poised to climb a degree each day and a continued moist bias in boundary layer moisture in NBM guidance, high temperatures may overperform from our official forecast particularly Friday and Saturday. In fact, it would not be surprising at all to see highs hit the upper 90s on Saturday if drier guidance verifies. Lakeshore locations should remain cooler each day owing to onshore flow. Confidence continues to rise in a much-needed pattern change Sunday onward as zonal to northwesterly flow becomes established aloft and opens the door for numerous upper-level shortwaves to propagate into the Great Lakes. The net result will be a return of regular chances for showers and thunderstorms (e.g. every few days), rising humidity levels, and moderating temperatures. It's still a hair too early to talk specifics about timing, intensity, and coverage of showers and storms next week, though at least parts of the area appear in line to receive much needed rainfall from Sunday onward. Borchardt && .AVIATION... For the 00Z TAFs... VFR conditions are expected through the period. NE winds 10-15 knots early this evening will become NNE 5 knots or less overnight into Wednesday morning. A lake-enhanced wind shift will then favor E winds 10-15 knots Wednesday afternoon. While a dry forecast is expected, very sparse coverage of high-based showers/sprinkles cannot be ruled out during the afternoon. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 152 PM CDT Tue Jun 20 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-211900- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 152 PM CDT Tue Jun 20 2023 /252 PM EDT Tue Jun 20 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Fire Weather Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Saturday through Monday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-211900- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 152 PM CDT Tue Jun 20 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Saturday through Monday... Limited Thunderstorm Risk. Borchardt Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2023-06-20 | 19 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099079.